UMEM Educational Pearls

Category: Toxicology

Title: Bisphosphonates - A Recent FDA Warning

Keywords: bisphosphonates (PubMed Search)

Posted: 1/10/2008 by Fermin Barrueto, MD (Updated: 7/10/2020)
Click here to contact Fermin Barrueto, MD

With the aging population, bisphosphonate use will continue to increase. They promote bone growth by inhibiting osteoclast action and resorption of bone. Unfortunately, they have their side effects and the FDA has sent out a recent warning that affects us all:

  • [Posted 01/07/2008] FDA informed healthcare professionals and patients of the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates.

If a patient presents with severe bone/joint pain, check the med list to see if they are on a bisphosphonate - they may not be faking the pain. This can occur days, weeks or even years after initiation of dose